|MEDICAL MISADMINISTRATION |
On May 10, 2004 two patients were scheduled for administration of diagnostic dosages of radioiodine. Patient A was scheduled to have administered 2 millicuries I-131 Na - l for a thyroid cancer ("CA") workup to determine the appropriate I-131 Na - l therapeutic dosage for treatment of thyroid cancer. Patient B was scheduled to have administered 200 microcuries of I-123 Na - l for a thyroid uptake and scan to determine the appropriate therapeutic dosage of I-131 Na - l for hyperthyroidism. Both patients were small, elderly, Caucasian women and both had been previously treated at TUH Nuclear Medicine.
Patient B (hard of hearing) was checked in as Patient A and responded affirmatively to being addressed as Patient A. The technologist believed he knew the patient, believed the correct patient responded so he administered the 2 millicuries of I-131 Na - I to Patient B.
The error was discovered when an Administrative Assistant in the department addressed the patient as Patient A and the patient responded she was Patient B.
The prescribing physician informed Patient B of the misadministration during her appointment on May 11, 2004. The prescribing physician informed the referring physician's office of the misadministration on May 11, 2004.
This incident occurred because the technologist did not follow departmental, hospital, Radiation Control and Safety Program and QMP policies regarding proper identification of patients. All policies require technologists use two separate methods for verifying the identification of the patient. The technologist thought he knew the patient; however, he was incorrect with this assumption. In addition, the technologist did not use an accepted second method of identifying the patient. The second method of identification used by the technologist was estimating the patient's apparent age with the date of birth listed.
No adverse effect is expected for the patient. Patient B was scheduled to receive a therapeutic dose of I-131 Na - I the day after the misadministration occurred. The prescribing physician indicated he would administer the calculated treatment dose minus the 2 millicuries administered from the misadministration. On May 11, 2004 the appropriate dosage for patient B's hyperthyroid treatment was determined to be 17 millicuries. Patient B was administered 15.56 millicuries (prescribed as 17 millicuries - 2 millicuries or 15 millicuries) on May 11, 2004.
Technologists shall be expected to strictly follow hospital, departmental, Radiation Control and Safety Program and QMP policies requiring patient identification using a minimum of two identification methods. Identification of patients by a member of hospital staff, such as the technologist performing the procedure, should be eliminated as an approved mechanism for one of the two identification methods.